Learn about Fentanyl

In the past five years, we have lost more than 650 people to overdose because of drugs mixed with fentanyl. Fentanyl is a very strong opioid being mixed into drugs like heroin and cocaine. Many people who have overdosed did not know that their drugs were mixed with fentanyl.

It is hard to tell if your drugs have been mixed with fentanyl just by looking at them or tasting them, which means you might be at risk for an overdose. Here are some things you can do to be safer when you are using drugs that might be mixed with fentanyl.


If you use heroin, cocaine, or other drugs – you are at risk for taking a drug that is mixed with fentanyl.



  • I can have someone with me when I use drugs– Someone has to give you naloxone if you overdose. So, take turns using drugs with someone who can call 911 and give you naloxone if you overdose. First responders will have more naloxone to give to someone who is overdosing.
  • I can learn about fentanyl test strips– Fentanyl test strips are easy to use tests to see if your drugs have been mixed with fentanyl. When you get your result, you can make the decision about what to do next. Learn more about fentanyl test strips.
  • I can learn how to respond to an opioid overdose– If you think that someone is overdosing, you need to act fast. Give them naloxone, call 911, and start rescue breathing. The Good Samaritan Law will protect you from getting arrested when you call 911. You can learn more about how to respond to an overdose.
  • I can get naloxone and have it with me every time I use drugs– Fentanyl overdoses happen fast and I’ll need to act quickly. Naloxone is the only medication that can stop an opioid overdose. Sometimes you need to give more than one dose of naloxone to stop a fentanyl overdose. Find out where you can get naloxone.